MAGNOLIA MANOR SK N FACILITY
Facility I.D. Number 0030098
2101 Metropolis St.
Metropolis, IL 62960
Date of Survey 08/29/00
Incident Report Investigation 8/12/00
The facility shall notify the resident's physician of any accident, injury, or significant change in a resident's condition that threatens the health, safety, or welfare of a resident, including, but not limited to, the presence of incipient or manifest decubitus ulcers or a weight loss or gain of five percent or more within a period of 30 days. The facility shall obtain and record the physician's plan of care for the care or treatment of such accident, injury or change in condition at the time of notification.
The facility must provide the necessary care and services to attain or maintain the highest practicable physical, mental, and phychosocial well-being of a resident, in accordance with each resident's comprehensive assessment and plan of care. Adequate and properly supervised nursing care and personal care shall be provided to each resident to meet the total nursing and personal care needs of the resident.
All medications, including cathartics, headache remedies, or vitamins, shall be given only upon the written order of a physician. All such orders shall have the handwritten signature of the physician. Rubber stamp signatures are not acceptable. These medications shall be given as prescribed by the physician and at the designated time.
The facility shall have medication records which shall be used and checked against the physician's orders to assure proper administration of medicine to each resident. Such records as computer generated medication sheets may be used. Medication records shall include or be accompanied by recent photographs or other means of easy identification such as resident identification wristbands. Medication records shall contain the resident's name, diagnoses, known allergies, current medications, and if possible, a history of prescription and non-prescription medications taken by the resident during the 30 days prior to admission to the facility.
Medications prescribed for one resident shall not be administered to another resident.
Medication errors and drug reactions shall be immediately reported to the resident's physician and the consulting pharmacist. An entry thereof shall be made in the resident's clinical record and the error or reaction shall also be described in an incident report.
Based on record review and interview the facility
These regulations are not met as evidenced by:
R1 was a 79 year old resident admitted to the facility on 8/10/00 as a hospice patient, with diagnoses of Cancer of the Liver, Artrial Fibrillation and Congestive Heart Failure.
Per record review R1 had medication orders for Compazine 10mg. one by mouth every 12 hours which he received at 6:00 a.m. on 8/12/00. This was given by E4 (LPN). Oramorph 15mg one dose by mouth every twelve hours was also ordered. This medication was given at 6:00a.m. on 8/12/00 by E4 (LPN).
Per interview with E2 (RN) on 8/23/00 at approximately 10:45 a.m., E2 stated he "entered R1's room on 8/12/00 to give the 8:00 a.m. medications, two residents were present in this room. Both residents were new admissions to the facility. R1 came at 5:00 p.m. on 8/10/00 and R2 was admitted on 8/11/00. E2 had worked on 8/10/00 on the 6:00 a.m. 2:00 p.m. shift and had finished his shift before R1 entered the facility. E2 was not scheduled to be at work on 8/11/00 when R2 was admitted. When E2 entered R1's room on 8/12/00 at approximately 8:00 a.m. he called out R1's name. The resident in the first bed pointed to the other bed. E2 approached R1 who was in the B bed and gave him his 8:00 a.m. medications as ordered. At approximately 9:00 a.m. E2 went to R1's room to administer a HAB rectal suppository, this is a combination of Haldol 1mg., Ativan (unknown milligrams) and Benadryl 25mg. The HAB rectal suppository was ordered for R2 to be given one time every twelve hours."
R2 has a diagnosis of anxiety and is also a Hospice patient. E2 stated he had never given a HAB suppository and at the time did not know what it was for.
E2 stated the way the medication sheet and the medicine drawers were set up it appeared that R2 was in the B bed. The drawers were switched around. E2 stated he retrieved the suppository from the drawer and asked E3 to help him position the patient for administration of the suppository. E3 agreed to assist E2. They approached B bed per interview with E2 and E3. R1 was in the bed and not making eye contact or responding in any way. They positioned the resident R1 with his backside facing E2. E2 stated she had gloves on and had intended to inititate a treatment to R1's buttocks. E2 asked do you want to do it or do you want me to do it (insert the suppository). E3 said I will do it since I already have gloves on. E3 opened the medication and gave it to R1. This was confirmed by interview with E3 at approximately 11:00 a.m. on 8/23/00 and by written statement taken by the facility on 8/12/00.
E2 verified that she did not know what the medication she gave was, what it was for, or if R1 had physicians orders to receive it. She said "E2 called R1 by the right name so I thought it was correct." E3 did not initial the medication administration record to indicate that she had actually delivered the medication.
At approximately 9:50 a.m. on 8/12/00 nurses aides informed E3 that R1 was having difficulty breathing. E3 stated R1's respirations were increased and blood pressure was low. Nurses notes indicate respirations were 15, blood pressure was 60/42, temperature was 100.4 at 10:00 a.m. on 8/12/00.
E2 stated he contacted the hospice nurse per facility protocol for hospice patients. Z2, the hospice nurse, instructed E2 to give this resident Roxinal. E2 went to check the medication administration record and discovered that R1 did not have an order for the HAB suppository. E2 then telephoned the hospice nurse, the director of nursing and R1's family to notify them of the medication error. Per facility policy the physician should be notified when a change of condition occurs. Documentation does not indicate the physician was notified of the medication error or the residents change in condition.
R1 expired in the facility at approximately 2:40 p.m. on 8/12/00.
Per interview with Z1 on 8/23/00 at approximately 11:35 a.m. Z1 stated he was "not surprised that R1 had expired. I am surprised at how quickly it happened." When asked by surveyor if the HAB suppository the resident received at 9:00 a.m. combined with the Oromorph he received at 6:00 a.m. could have affected the residents condition, Z1's response was "It absolutely could have hastened his demise."